Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Sioux Falls, SD

June 11, 2003Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2003, 9:00 PM CDT for Brule County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 9:00 PM CDT (02:00 UTC)
Expired
Jun 11, 2003, 9:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Aberdeen radar (KABR), 196 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:45 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS53 KFSD 120200
SVRFSD
SDC015-120230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH GOLF BALL SIZE HAIL...4 MILES NORTHWEST OF
  CHAMBERLAIN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERLAIN AROUND 910 PM CDT
  PUKWANA AROUND 910 PM CDT

THIS STORM IS ALSO CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH. 

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4392 9933 4368 9939 4353 9911 4393 9904

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:25 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 11, 8:25 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT WED JUN 11 2003

GOING FORECAST IN GOOD SHAPE THIS EVENING.  SEVERE STORMS JUST
OUTSIDE THE WESTERN EDGE OF THE CWA AS OF 0120Z.  TWEAKED WEATHER
GRIDS TO HANG ONTO SCATTERED THUNDERSTORMS IN FAR WEST LATER INTO
THE EVENING AS CURRENT STORMS ARE MOVING VERY SLOWLY.  ZONE FORECAST
WORDING ALREADY HAD THIS COVERED ALRIGHT.  UPDATED ZONES EARLIER TO
INCLUDE TORNADO WATCH FOR WESTERN HALF OF CWA.  NO FURTHER UPDATES
NEEDED AT THIS TIME.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 11, 11:00 AM CDT, 10 hours before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL SOUTH DAKOTA...AND SPREAD EAST LATE THIS AFTERNOON
AND OVERNIGHT. SOME OF THE STORMS MAY BECOME SEVERE MAINLY WEST
OF INTERSTATE 29. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND
NIGHT SOUTH OF INTERSTATE 90...WITH SCATTERED THUNDERSTORMS
REDEVELOPING ACROSS THE AREA FRIDAY AFTERNOON AND NIGHT. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM THIS AFTERNOON
WEST OF THE JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM THIS EVENING EAST
OF THE JAMES
RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:10 PM CDTTornado WarningFSDBrule35 min
Jun 11, 9:40 PM CDTSevere Thunderstorm WarningFSDGregory50 min
Jun 11, 9:46 PM CDTSevere Thunderstorm WarningFSDBrule44 min
Jun 11, 10:48 PM CDTSevere Thunderstorm WarningFSDBrule27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.